Hail, Douglas
- When
- July 20, 12:16 AM CST
- Where
- Douglas County, 0.52 mi E of Bennington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.370, -96.160
An east-west line of thunderstorms developed from central Nebraska east into western Iowa during the early morning hours of July 20th. The storms developed north of a nearly stationary front that was along the Kansas and Nebraska border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An east-west line of thunderstorms developed from central Nebraska east into western Iowa during the early morning hours of July 20th. The storms developed north of a nearly stationary front that was along the Kansas and Nebraska border. The storms produced locally heavy rain and also isolated severe weather reports, mainly strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM CST, 10 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT MON JUL 19 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY CONVECTION DEVELOPMENT/TRENDS AGAIN MAIN QUESTION TONIGHT. OUTFLOW HAS PUSHED BOUNDARY SOUTH OF CWA AS OF 19Z BUT SERLY SFC WINDS AND DECREASED CLOUDS WAS ALLOWING ATMOSPHERE TO RECOVER. 18Z OAX SOUNDING SHOWED CAP AROUND/ABV 800 MB HAD WEAKENED A LITTLE FM 12Z...BUT DON/T KNOW IF IT WL BE ENOUGH TO ALLOW FOR CONVECTION TO DEVELOP THRU EARLY EVENING IN SERN NEBR/FAR SW IA. 19Z RUC PER SPC MESOANLYS PAGE INDICATED VERY UNSTABLE CONDITIONS PREVAILED THERE WITH LIFTED INDICES MINUS 10 OR GREATER AND MLCAPE VALUES OF 3000 J/KG. WL KEEP 30-40 POPS THERE WITH A SVR MENTION IN SW IA THRU 03Z BUT IT IS OF COURSE CONDITIONAL. DID NOTICE 12Z ECMWF DID KEY ON THAT AREA AS DID 12Z NAM WHILE GEM AND 3KM RAPID REFRESH HAS HAD LITTLE/NONE WHILE GFS MOSTLY DOWNPLAYED CHCS. SREF CONTINUED TO FOCUS ON NERN NEBR/NWRN IA THIS EVENING BUT IT WAS OVERDONE WITH AFTN DVLPMENT NW OF CWA. THUS DUE TO UNCERTAINTY DID NOT ISSUE FFA IA ZONES ALTHOUGH INDICES LOW AND IF TRENDS POINT THAT WAY ONE MAY BE NEEDED. DID ADJUST POPS UPWARD AFT 06Z NRN ZONES AS LOW LVL JET COULD AGAIN CAUSE DVLPMENT NEAR SD BORDER LATE AS IT DID THIS MORNING. FORECAST WILL REMAIN RATHER COMPLICATED THROUGH THE REMAINDER OF THE SHORT TERM AS AREA STAYS ON THE SOUTHERN EDGE OF THE UPPER FLOW WITH PERIODS OF CONVECTION IMPACTING THE POSITION OF THE BOUNDARY. MAIN PERIOD FOR CONVECTION EXPECTED TO BE PRIMARILY DURING THE OVERNIGHT HOURS AS LOW LEVEL JET SETS UP AND HELPS MAINTAIN ACTIVITY ALONG AND NORTH OF THE SURFACE BOUNDARY. MODELS GENERALLY TAKE BOUNDARY NORTH OF THE AREA LATE IN THE PERIOD AS LOW PRESSURE DEVELOPS OVER WESTERN SOUTH DAKOTA. HAVE TRENDED FORECAST TOWARD SOMEWHAT COOLER HIGH TEMPERATURES THROUGH WEDNESDAY WITH WARM AIR BACK ON THURSDAY AS FRONT LIFTS INTO THE DAKOTAS AND MINNESOTA. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY LITTLE OVERALL CHANGE TO THE PATTERN IN THE EXTENDED PERIOD AS VARIOUS SURFACE BOUNDARIES OSCILLATE ACROSS THE AREA WITH A CONTINUED CHANCE OF MAINLY NIGHT TIME THUNDERSTORMS. FORECAST WILL TREND TOWARD THE 12Z HPC GUIDANCE. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS BOUNDARY WAS PUSHED SOUTH OF NEBRASKA BY OVERNIGHT CONVECTION WITH ESE SFC WINDS NORTH OF IT AT TAF SITES EXPECTED UNTIL LATER TNGT. TSTMS COULD DVLP NEAR AND NORTH OF BNDRY THIS EVENING BUT IF THEY DO APPEARED BEST CHC WAS SE OF TAF SITES SO NO MENTION OF TSTMS WAS MADE THIS EVENING. HOWEVER...LATER TONIGHT INTO TUE MORNING CHCS APPEAR TO INCREASE AT TAF SITES AS CONVECTION DEVELOPS FARTHER N OF BOUNDARY AS LOW LVL JET INCREASES. IN ADDITION...EXPECT LOW CLOUDS...FM JUST BELOW TO A LITTLE ABOVE 1K FT...TO DVLP OR BECOME MORE WIDESPREAD AS LOW LVL MOISTURE RETURNS. ANY CONVECTION...HOWEVER...WILL STIR AREAS OF LOW CLOUDS AROUND LIKE THIS MORNING AND CONFIDENCE NOT THE HIGHEST ON THIS SCENARIO. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 925 PM CDT MON JUL 19 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 925 PM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF A LINE FROM SEWARD NEBRASKA TO CLARINDA IOWA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORMS THAT DEVELOP. SCATTERED THUNDERSTORMS WILL THEN MOVE ACROSS THE OUTLOOK AREA TUESDAY. THE THREAT FOR SEVERE STORMS SEEMS SMALL DURING THE MORNING...BUT WITH INSTABILITY INCREASING DURING THE AFTERNOON...SEVERE STORMS MAY BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 80. FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM FROM BROWNVILLE THROUGH RULO. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY AN UNSETTLED WEATHER PATTERN IS EXPECTED AT LEAST THROUGH THE END OF THE WEEK WITH A DAILY CHANCE FOR THUNDERSTORMS. THE HIGHEST CHANCES FOR SEVERE STORMS APPEAR TO BE FROM TUESDAY NIGHT INTO WEDNESDAY...THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP. A FRONTAL BOUNDARY SHOULD REMAIN NEARLY STATIONARY ACROSS THE CENTRAL PLAINS INTO MIDWEEK...AND WEAK UPPER LEVEL DISTURBANCES ARE EXPECTED TO TRACK ACROSS THE AREA HELPING TO TRIGGER STORMS. FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE PAST RULO UNTIL AT LEAST MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVERNIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER IF STRONG STORMS DEVELOP.
The Omaha radar (KOAX), 18 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
The Asos at Omaha-Eppley airport measured a thunderstorm wind gust of 62 mph. The winds caused scattered tree damage in Omaha.
A weather spotter measured a thunderstorm wind gust of 58 mph on home weather equipment.
A spotter estimated thunderstorm winds gusted to around 60 mph in the Raymond area.
A spotter estimated thunderstorm wind gusts reached 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233911, 233913, 233912, 233915, 233914.